Hail, Burnet
- When
- May 23, 4:58 PM CST
- Where
- Burnet County, 6.01 mi WNW of Lake Victor
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.940, -98.290
A thunderstorm produced ping pong ball size hail northwest of Lake Victor.
Thunderstorms formed in northwesterly flow aloft along a stationary boundary in Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed in northwesterly flow aloft along a stationary boundary in Central Texas. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 23, 1:51 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 251 PM CDT Tue May 23 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Wednesday night) Issued at 249 PM CDT Tue May 23 2023 The short term forecast is a challenging one as the region remains under northwest flow aloft with an upper ridge sitting near the TX/NM border. This afternoon into tonight: Thunderstorms are expected to develop across portions of west TX, mainly across the Panhandle, along/near a surface trough and dryline. These storms are expected to cluster and move southeastward through the evening and overnight hours as an MCS/MCV. The tricky part of the forecast is how far southeast will the storms maintain severe intensity, and how far southeast will they go before they diminish entirely. The HRRR seems to be the most aggressive solution at this time, especially for north and eastern portions of the CWA, but other CAMs also depict the line of storms reaching the I-35 corridor during the early morning hours tomorrow. While the storms will likely produce gusty winds until they completely diminish, the greatest severe threat should stay to the north and west across the Hill Country as depicted by the current SPC Day 1 Outlook. Despite what the CAMs are showing, we cannot rule out storms entirely dissipating before reaching the I-35 corridor due to the increasing convective inhibition overnight, and the forecast PoPs are fairly conservative to account for this possibility. Tomorrow and tomorrow night: There may be some lingering showers through the morning hours tomorrow behind the decaying MCS/MCV, but this activity should be isolated at best. Additionally, there is potential for areas of low ceilings and patchy fog to redevelop in the morning as well, mainly across the Coastal Plains and I-35 corridor, though the convective evolution overnight could play a role in this (e.g. storm outflow). Wednesday afternoon-night will see a similar setup as today with storms once again firing across west Texas and then potentially drifting into the area during the early morning hours Thursday, though there is even less confidence in the Day 2 activity than Day 1 at this time. && .LONG TERM... (Thursday through Tuesday) Issued at 249 PM CDT Tue May 23 2023 Northwest flow aloft will remain firmly in place across south central Texas through Saturday. Timing of mid-level shortwaves embedded in this flow aloft will be the main forecast challenge with regard to timing and location of precipitation chances. For Thursday through Saturday, the medium range models keep mid-level shortwave activity to our north and east. Based on this, we will keep the forecast dry for the mentioned period. However, we may need to add some low rain chances across the I-35 corridor, Hill Country and southern Edwards Plateau pending future model data. The flow aloft trends to a more southwest to westerly direction Sunday through Tuesday as the subtropical ridge axis to our west weakens while moving eastward. Rain chances will be favored over the Rio Grande plains Sunday, with perhaps some isolated activity moving into the Hill country and I-35 corridor on Monday and Tuesday. As far as temperatures through the period, MOS guidance continues to remain very steady in day to day trends. We will keep highs generally in the mid 80s to mid 90s with lows in the mid 60s to lower 70s. && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Tue May 23 2023 VFR conditions should prevail through much of the TAF period. There are two main aviation concerns we'll be monitoring. First, a cluster of thunderstorms is expected to develop across the TX Panhandle this afternoon. These storms will move southeast through the evening and overnight while weakening. However, there is enough potential that the thunderstorms could reach the I-35 terminals during the early morning hours tomorrow to warrant a PROB30 group in the TAFs. Shortly after these storms, whether or not they make it, there is potential for MVFR cigs and/or vsbys to develop across a good portion of S/C TX. Confidence is highest at DRT at this time, with slightly lower confidence at the I-35 sites as the potential convection could influence cloud bases. Mainly weak and southeasterly surface flow can be expected. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 88 68 87 / 30 30 10 10 Austin Bergstrom Intl Airport 67 87 67 86 / 20 20 0 10 New Braunfels Muni Airport 67 89 66 87 / 10 20 0 10 Burnet Muni Airport 66 85 66 84 / 30 30 10 10 Del Rio Intl Airport 72 93 72 93 / 10 10 10 0 Georgetown Muni Airport 66 86 66 85 / 30 30 10 10 Hondo Muni Airport 66 90 67 89 / 10 10 0 0 San Marcos Muni Airport 67 87 66 87 / 20 20 0 10 La Grange - Fayette Regional 69 86 65 85 / 10 20 10 10 San Antonio Intl Airport 68 89 68 88 / 10 10 0 0 Stinson Muni Airport 69 90 69 89 / 10 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Gale Long-Term...Platt Aviation...Gale
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 324 AM CDT Tue May 23 2023 TXZ171>173-183>194-202>209-217>225-228-240830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 324 AM CDT Tue May 23 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Some storms could be strong to marginally severe as they move into the Rio Grande, southern Edwards Plateau and Hill Country this evening. Large hail and damaging wind gusts are the main severe weather hazards. In addition, locally heavy rain could quickly produce flash flooding concerns. No other hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Tue May 23 2023
TXZ192-232315-
Travis TX-
528 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northwestern Travis
County through 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or 7 miles west of Cedar Park. This storm was nearly
stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Cedar Park, Leander, Lago Vista, Jonestown and Volente.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3059 9792 3057 9793 3057 9789 3054 9787
3053 9787 3051 9786 3047 9785 3046 9783
3044 9799 3061 9804 3062 9800 3061 9799
3063 9795
TIME...MOT...LOC 2228Z 170DEG 3KT 3054 9793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
QUIGLEYSpecial Weather Statement National Weather Service Austin/San Antonio TX 536 PM CDT Tue May 23 2023 TXZ172-232315- Burnet TX- 536 PM CDT Tue May 23 2023 ...A strong thunderstorm will impact portions of northwestern Burnet County through 615 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Victor, or 10 miles southwest of Lampasas, moving east at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Sunnylane and Lake Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3084 9806 3083 9835 3103 9836 3103 9812 TIME...MOT...LOC 2235Z 257DEG 10KT 3093 9826 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH QUIGLEY
The Ft Hood radar (KGRK), 90 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
3 hail. Local standard time, as filed.
A thunderstorm produced ping pong ball size hail northwest of Lake Victor.
A thunderstorm produced two inch diameter hail in Jonestown.
A thunderstorm produced quarter size hail near Jonestown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101672, 1101670, 1101669.